3 Common Drugs Trigger Most ER Visits by Seniors

TUESDAY Dec. 4, 2007 -- Side effects from just three drugs are responsible for a full third of all U.S. emergency room visits by senior citizens who had adverse reactions to medications, a new study found.

In 2004 and 2005, the blood thinner warfarin, the diabetes drug insulin and the heart drug digoxin caused about 58,000 emergency room visits a year in those 65 and older, the researchers found.

The major problem is that it's hard to determine the correct dose for each drug, said study lead author Dr. Daniel Budnitz, a medical officer with the U.S. Centers for Disease Control and Prevention (CDC).

"It's challenging," he said, "and it takes work between the patient and physician to get the dose just right."

Budnitz and his colleagues undertook the study to determine the danger posed to senor citizens by a long list of drugs that have been deemed "potentially inappropriate" for use in the elderly.

The researchers looked at several surveys of emergency room visits from 2004 and 2005. The study findings are published in the Dec. 4 issue of the Annals of Internal Medicine.

Forty-one drugs are on the list -- called the BEERS criteria -- of medications considered inappropriate for the elderly. But they accounted for just 3.6 percent of a total of about 177,000 annual emergency room visits.

Warfarin (also known as Coumadin), insulin and digoxin (which has a number of trade names) posed many more problems. (Digoxin is also on the list of potentially inappropriate drugs for the elderly, but it's only listed as a potential problem if taken in certain situations.)

All three medications are well-known, commonly used drugs and all can create problems in some cases.

Warfarin, often prescribed to heart patients, prevents blood clots by thinning the blood, but can cause excessive bleeding if the blood becomes too thin. Insulin treats diabetes but can sometimes cause blood sugar levels to drop to dangerous levels. And digoxin, a long-used drug, can cause a variety of problems from nausea to erratic heartbeats.

In some cases, there aren't good alternatives to these three drugs, although some doctors consider digoxin to have outlived its usefulness, the study authors noted.

Doctors can monitor the levels of all three drugs with blood tests, Budnitz said. Simple finger-prick blood tests allow testing of blood sugar levels, and similar tests measuring clotting ability are now available in some clinics for people taking warfarin, he said.

The study results are "a reminder that doctors and patients need to work on doing the best job we can managing these medicines," Budnitz said. "The answer isn't to take away medications."

Dr. Knight Steel, head of geriatric medicine at Hackensack University Medical Center in New Jersey, said the study results aren't really surprising. Doctors have long known the risks of the three drugs in question, he said, adding that the research doesn't provide any new information.

More information

To learn more about the health risks that drugs can pose to the elderly, visit Duke University Health System.

Posted: December 2007


View comments

Hide
(web2)